The Open UniversitySkip to content

Multivariate distributions with support above the diagonal

Jones, M.C. and Larsen, P.V. (2004). Multivariate distributions with support above the diagonal. Biometrika, 91(4) pp. 975–986.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


A general family of distributions for the empirical modelling of ordered multivariate data is proposed. The family is based on, but greatly extends, the joint distribution of order statistics from an independent and identically distributed univariate sample. General properties, including marginal and conditional distributions, bivariate dependence, limiting distributions and links to the Dirichlet distribution are described. Univariate and bivariate special cases of the multivariate distributions, the latter including an equivalent rotated version, are considered. Two particular tractable special cases are stressed. The models are successfully and usefully fitted, by maximum likelihood, to meteorological data. The models are also applicable to data in which one variable is unconstrained and the other are all nonnegative.

Item Type: Journal Article
ISSN: 1464-3510
Keywords: bivariate gamma distribution; Dirichlet distribution; extreme value distribution; half-plane; joint distribution of order statistics; log
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 2134
Depositing User: M. C. Jones
Date Deposited: 05 Jun 2006
Last Modified: 28 Jan 2014 13:37
Share this page:


Scopus Citations

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340